Research article Special Issues

Duality of uncomplemented null-space and non-closed range, and its impact on the regularization of Mazur-type operators

  • Published: 26 October 2026
  • Up to now, linear operators with uncomplemented null-space have been playing only a minor role in regularization theory for ill-posed inverse problems in Banach spaces. We show that ill-posedness due to an uncomplemented null-space and ill-posedness due to a non-closed range can be regarded as dual concepts, and we may switch between both views at will by restricting or extending the ill-posed operator under consideration in a suitable well-defined way. We apply the duality result to Mazur-type operators, which represent a class of bounded linear operators with uncomplemented null-space. Mazur-type operators in their natural form are not accessible to Tikhonov-type regularization, but after transferring ill-posedness to the range, Tikhonov regularization can be applied. On the other hand, the null-space view of ill-posedness may open up an alternative path for developing new regularization methods for operators ill-posed in the classical sense, that is, for operators ill-posed due to a non-closed range.

    Citation: Jens Flemming, Bernd Hofmann. Duality of uncomplemented null-space and non-closed range, and its impact on the regularization of Mazur-type operators[J]. Electronic Research Archive, 2026, 34(12): 8987-8996. doi: 10.3934/era.2026378

    Related Papers:

  • Up to now, linear operators with uncomplemented null-space have been playing only a minor role in regularization theory for ill-posed inverse problems in Banach spaces. We show that ill-posedness due to an uncomplemented null-space and ill-posedness due to a non-closed range can be regarded as dual concepts, and we may switch between both views at will by restricting or extending the ill-posed operator under consideration in a suitable well-defined way. We apply the duality result to Mazur-type operators, which represent a class of bounded linear operators with uncomplemented null-space. Mazur-type operators in their natural form are not accessible to Tikhonov-type regularization, but after transferring ill-posedness to the range, Tikhonov regularization can be applied. On the other hand, the null-space view of ill-posedness may open up an alternative path for developing new regularization methods for operators ill-posed in the classical sense, that is, for operators ill-posed due to a non-closed range.



    加载中


    [1] T. Schuster, B. Kaltenbacher, B. Hofmann, K. S. Kazimierski, Regularization Methods in Banach Spaces, Berlin, Boston: De Gruyter, 2012. https://doi.org/10.1515/9783110255720
    [2] O. Scherzer, M. Grasmair, H. Grossauer, M. Haltmeier, F. Lenzen, Variational Methods in Imaging, Springer, New York, 2009. https://doi.org/10.1007/978-0-387-69277-7
    [3] J. Lindenstrauss, L. Tzafriri, On the complemented subspaces problem, Isr. J. Math., 9 (1971), 263–269. https://doi.org/10.1007/BF02771592 doi: 10.1007/BF02771592
    [4] M. Z. Nashed, G. F. Votruba, A unified operator theory of generalized inverses. in Generalized Inverses and Applications, Academic Press, New York, (1976), 1–109. https://doi.org/10.1016/B978-0-12-514250-2.50005-6
    [5] J. Flemming, Variational Source Conditions, Quadratic Inverse Problems, Sparsity Promoting Regularization, Birkhäuser/Springer, 2018. https://doi.org/10.1007/978-3-319-95264-2
    [6] M. Z. Nashed, A new approach to classification and regularization of ill-posed operator equations, Inverse Ill-Posed Probl., (1987), 53–75. https://doi.org/10.1016/B978-0-12-239040-1.50009-0
    [7] J. Flemming, B. Hofmann, New aspects of ill-posedness classification in Banach spaces, preprint, arXiv: 2511.06690.
    [8] B. Hofmann, S. Kindermann, Classification of ill-posedness for bounded linear operators in Banach spaces, in Recent Developments in Regularization and Inverse Problems, Contemporary Mathematics, 850 (2026), 9-–27, preprint, arXiv: 2505.12931.
    [9] F. J. Murray, Quasi-complements and closed projections in reflexive Banach spaces, Trans. Amer. Math. Soc., 58 (1945), 77–95. https://doi.org/10.1090/S0002-9947-1945-0013226-7 doi: 10.1090/S0002-9947-1945-0013226-7
    [10] G. W. Mackey, Note on a theorem of Murray, Bull. Amer. Math. Soc., 52 (1946), 322–325. https://doi.org/10.1090/S0002-9904-1946-08570-5 doi: 10.1090/S0002-9904-1946-08570-5
    [11] P. R. Halmos, Introduction to Hilbert Space and the Theory of Spectral Multiplicity, Chelsea Publishing Company, New York, 1951.
    [12] A. L. Dontchev, R. T. Rockafellar, Implicit Functions and Solution Mappings, Springer, New York, 2nd edition, 2014. https://doi.org/10.1007/978-1-4939-1037-3
    [13] R. E. Megginson, An Introduction to Banach Space Theory, Springer New York, 1998. https://doi.org/10.1007/978-1-4612-0603-3
    [14] S. Banach, S. Mazur, Zur Theorie der linearen Dimension, Stud. Math., 4 (1933), 100–112. https://doi.org/10.4064/sm-4-1-100-112 doi: 10.4064/sm-4-1-100-112
    [15] F. Albiac, N. J. Kalton, Topics in Banach Space Theory, Springer International Publishing, New York, 2016. https://doi.org/10.1007/978-3-319-31557-7
    [16] B. Hofmann, J. Flemming, A note on the Goldberg-Thorp example in light of the classification of linear ill-posed problems in Banach spaces, J. Inverse and Ill-Posed Problems, 2026. https://doi.org/10.1515/jiip-2025-0099
    [17] M. Burger, J. Flemming, B. Hofmann, Convergence rates in $\ell^1$-regularization if the sparsity assumption fails, Inverse Probl., 29 (2013), 025013. https://doi.org/10.1088/0266-5611/29/2/025013 doi: 10.1088/0266-5611/29/2/025013
    [18] A. Buccini, L. Reichel, An $\ell^2-\ell^q$ regularization method for large discrete ill-posed problems, J. Sci. Comput., 78 (2019), 1526–1549. https://doi.org/10.1007/s10915-018-0816-5 doi: 10.1007/s10915-018-0816-5
    [19] D. Bianchi, A. Buccini, M. Donatelli, S. Serra-Capizzano, Iterated fractional Tikhonov regularization, Inverse Probl., 31 (2015), 055005. https://doi.org/10.1088/0266-5611/31/5/055005 doi: 10.1088/0266-5611/31/5/055005
    [20] S. Serra-Capizzano, A note on antireflective boundary conditions and fast deblurring models, SIAM J. Sci. Comput., 25 (2003), 1307–1325. https://doi.org/10.1137/S1064827502410244 doi: 10.1137/S1064827502410244
  • Reader Comments
  • © 2026 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0)

Metrics

Article views(31) PDF downloads(2) Cited by(0)

Article outline

Other Articles By Authors

/

DownLoad:  Full-Size Img  PowerPoint
Return
Return

Catalog